North Dakota, 2013

Hail and Damaging Winds in North Dakota, July 6, 2013

July 6, 2013 · NWS BIS · 6 events in 2 counties and zones

Severe Thunderstorm Watch number 393 was in effect during this event. A mid level shortwave trough moving northeast across Saskatchewan and Manitoba triggered late afternoon and evening convection along a surface cold front east of Highway 83 over central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 393 was in effect during this event.

A mid level shortwave trough moving northeast across Saskatchewan and Manitoba triggered late afternoon and evening convection along a surface cold front east of Highway 83 over central North Dakota. An isolated severe thunderstorm developed over Sheridan County, and tracked southeast into Kidder County where it eventually dissipated near Interstate 94. Large hail and severe thunderstorm winds accompanied this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 6, 6:20 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 6, 6:20 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SAT JUL 6 2013

.UPDATE...
ISSUED AT 720 PM CDT SAT JUL 6 2013

SEVERE THUNDERSTORM WATCH 393 CONTINUES FOR PORTIONS OF CENTRAL
AND EASTERN NORTH DAKOTA UNTIL 9 PM CDT.

THUNDERSTORM ACTIVITY IS JUST NOW BEGINNING TO FIRE ALONG A
SURFACE TROUGH/WIND SHIFT BOUNDARY JUST EAST OF HIGHWAY 83 AS ITS
PARENT SHORTWAVE LIFTS NORTH ACROSS SOUTHEASTERN SASKATCHEWAN INTO
SOUTHWESTERN MANITOBA. THE SHORTWAVE IS ALSO GENERATING A DRY SLOT
AND DEEP LAYER Q-VECTOR DIVERGENCE ACROSS WESTERN NORTH DAKOTA AS
OF 00Z. AS A RESULT...THINK THE THREAT OF SEVERE WEATHER IS
MINIMAL FOR AREAS WEST OF THE MISSOURI RIVER THIS EVENING.
HOWEVER...AFTER COORDINATING WITH SPC...WILL DEFER TO SPC AND TO
MAINTAIN THE WATCH FOR OLIVER...MORTON...GRANT...SIOUX COUNTIES
THIS EVENING. WILL CONTINUE TO MONITOR EVENING CONVECTIVE TRENDS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 315 PM CDT SAT JUL 6 2013

THE MAIN FORECAST FOCUS IS THE SHORT TERM SEVERE WEATHER CONCERNS
THROUGH EARLY EVENING. SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9
PM CDT THIS EVENING. SOME UNCERTAINTY ABOUT WESTWARD EXTENT OF
SEVERE THREAT...ALTHOUGH RECENT TRENDS INDICATING CELLS TRYING TO
DEVELOP NEAR AND NORTH OF THE BISMARCK/MANDAN AREA. THE MAIN
THREATS WITH THE STORMS WILL BE ISOLATED DOWNBURST WINDS AND LARGE
HAIL. THE SEVERE WEATHER THREAT SHOULD BE OVER BY MID EVENING.
ANOTHER SHORT WAVE AND INVERTED SURFACE TROUGH WILL SUPPORT
SHOWERS AND THUNDERSTORMS SUNDAY. THE SOUTHWEST IS IN SLIGHT
RISK...COINCIDENT WITH THE HIGHEST INSTABILITY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CDT SAT JUL 6 2013

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT WITH
THE THREAT OF LOCALLY HEAVY RAIN. MONDAY LOOKS TO BE A VERY ACTIVE
DAY...WITH SLIGHT RISK OUTLOOKED ALONG AND WEST OF HIGHWAY 83.
STORMS WILL PERSIST INTO TUESDAY...AHEAD OF AN UPPER RIDGE THAT
WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT INTO THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 720 PM CDT SAT JUL 6 2013

VFR CONDITIONS WILL PREVAIL OVER WESTERN AND CENTRAL
NORTH DAKOTA THROUGH THE TAF PERIOD. ISOLATED THUNDERSTORMS AND
ASSOCIATED MVFR/IFR CONDITIONS COULD IMPACT KJMS BETWEEN 00Z-02Z
THIS EVENING. HOWEVER...DUE TO THE LOW CONFIDENCE...WILL KEEP VCTS
IN THE KJMS TAF THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS COULD IMPACT KDIK SUNDAY AFTERNOON.
AGAIN...CONFIDENCE IS LOW WITH THIS SCENARIO SO ONLY INDICATED VCTS
IN THE KDIK TAF AFTER 18Z SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...TM
SHORT TERM...RP KINNEY
LONG TERM...RP KINNEY
AVIATION...TM
Hazardous weather outlook, Jul 6, 1:58 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT SAT JUL 6 2013

NDZ005-013-020-022-023-025-034>037-042-045>048-050-051-070700-
ROLETTE-PIERCE-OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
258 PM CDT SAT JUL 6 2013 /158 PM MDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS THROUGH EARLY EVENING...SOME
POSSIBLY SEVERE. THE MAIN THREATS WILL BE ISOLATED HAIL AROUND
GOLFBALL SIZE AND A FEW WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN
THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE
MONDAY...MAINLY ALONG THE HIGHWAY 83 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

NDZ004-012-070700-
BOTTINEAU-MCHENRY-
258 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN
THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-070700-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
258 PM CDT SAT JUL 6 2013 /158 PM MDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING...BUT
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH TUESDAY...AND AGAIN
THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS POSSIBLE SUNDAY
AFTERNOON AND EVENING ACROSS THE SOUTHWEST...AND AGAIN MONDAY...MAINLY
ALONG AND WEST OF THE HIGHWAY 83 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

RP KINNEY

In the hours before

Special weather statement, Jul 6, 12:31 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
131 PM CDT SAT JUL 6 2013

NDZ022-023-035-036-061845-
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
131 PM CDT SAT JUL 6 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WELLS...SOUTHEASTERN
SHERIDAN...NORTHWESTERN KIDDER AND NORTHEASTERN BURLEIGH COUNTIES
UNTIL 145 PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ARENA...OR 45 MILES NORTHEAST
OF BISMARCK...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN KIDDER AND SOUTHWESTERN
WELLS COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Jul 6, 5:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT SAT JUL 6 2013

NDZ012-022-062345-
MCHENRY-SHERIDAN-
614 PM CDT SAT JUL 6 2013

...SPECIAL WEATHER STATEMENT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KIEF...OR 48 MILES SOUTHEAST OF MINOT...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH AND VERY HEAVY RAIN WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JONES
Special weather statement, Jul 6, 5:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT SAT JUL 6 2013

NDZ022-070000-
SHERIDAN-
624 PM CDT SAT JUL 6 2013

...STRONG THUNDERSTORMS CENTRAL SHERIDAN COUNTY...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MCCLUSKY...OR 57 MILES NORTH OF
BISMARCK...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH AND HEAVY RAIN WILL ACCOMPANY
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL SHERIDAN COUNTY.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JONES
Special weather statement, Jul 6, 5:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT SAT JUL 6 2013

NDZ004-070015-
BOTTINEAU-
652 PM CDT SAT JUL 6 2013

...STRONG THUNDERSTORM IN CENTRAL BOTTINEAU COUNTY...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM SOUTH OF SOURIS...AND WEST OF
BOTTINEAU...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...VERY HEAVY RAIN...WILL ACCOMPANY
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOTTINEAU...
  ROTH...
  SOURIS...
  CARBURY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

JONES

The radar

The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 6, 6:20 PM CST to 6:25 PM CST
Where
Sheridan County, 0.47 mi E of Denhoff
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.480, -100.260

Thunderstorm Wind, Sheridan

When
July 6, 6:20 PM CST to 6:25 PM CST
Where
Sheridan County, 0.47 mi E of Denhoff
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.480, -100.260

Large hail accompanied the strong winds.

Hail, Sheridan

When
July 6, 6:58 PM CST to 7:05 PM CST
Where
Sheridan County, 9.09 mi S of Goodrich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.340, -100.090

Hail, Kidder

When
July 6, 7:01 PM CST to 7:07 PM CST
Where
Kidder County, 9.68 mi N of Tuttle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.290, -99.990

Thunderstorm Wind, Kidder

When
July 6, 7:01 PM CST to 7:07 PM CST
Where
Kidder County, 9.68 mi N of Tuttle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.290, -99.990

Large hail accompanied the strong winds.

Hail, Kidder

When
July 6, 7:59 PM CST to 8:05 PM CST
Where
Kidder County, 6.83 mi SSW of Pettibone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.030, -99.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459462, 459466, 459463, 459464, 459467, 459465.